CaltechAUTHORS
  A Caltech Library Service

The stability and efficiency of directed communication networks

Dutta, Bhaskar and Jackson, Matthew O. (2000) The stability and efficiency of directed communication networks. Review of Economic Design, 5 (3). pp. 251-272. ISSN 1434-4742. https://resolver.caltech.edu/CaltechAUTHORS:20190829-151218207

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20190829-151218207

Abstract

This paper analyzes the formation of directed networks where self-interested individuals choose with whom they communicate. The focus of the paper is on whether the incentives of individuals to add or sever links will lead them to form networks that are efficient from a societal viewpoint. It is shown that for some contexts, to reconcile efficiency with individual incentives, benefits must either be redistributed in ways depending on “outsiders” who do not contribute to the productive value of the network, or in ways that violate equity (i.e., anonymity). It is also shown that there are interesting contexts for which it is possible to ensure that efficient networks are individually stable via (re)distributions that are balanced across components of the network, anonymous, and independent of the connections of non-contributing outsiders.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1007/pl00013688DOIArticle
https://rdcu.be/bPRgWPublisherFree ReadCube access
ORCID:
AuthorORCID
Jackson, Matthew O.0000-0001-9846-4249
Additional Information:© Springer-Verlag Berlin Heidelberg 2000. Matthew Jackson gratefully acknowledges financial support under NSF grant SBR 9507912. We thank Anna Bogomolnaia for providing the proof of a useful lemma. This paper supercedes a previous paper of the same title by Jackson.
Funders:
Funding AgencyGrant Number
NSFSBR-9507912
Subject Keywords:Networks, stability, efficiency, incentives
Issue or Number:3
Classification Code:JEL classification: A14, D20, J00
Record Number:CaltechAUTHORS:20190829-151218207
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20190829-151218207
Official Citation:Dutta, B. & Jackson, M. Rev Econ Design (2000) 5: 251. https://doi.org/10.1007/PL00013688
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:98357
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:30 Aug 2019 16:11
Last Modified:03 Oct 2019 21:40

Repository Staff Only: item control page